Hail, Walsh
- When
- July 20, 3:15 AM CST
- Where
- Walsh County, 2.27 mi SSE of Lankin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.290, -97.900
Hail fell in various sizes, with one inch diameter being the largest.
The last night of the unusual prolonged heat wave brought another round of severe thunderstorms. Surface dew point temperatures continued in the oppressive 70F to 80F range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The last night of the unusual prolonged heat wave brought another round of severe thunderstorms. Surface dew point temperatures continued in the oppressive 70F to 80F range. With the extreme heat, mid level temperatures also remained quite warm. However, the combination of a subtle upper level disturbance and a modest low level jet helped spawn the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 8:03 PM CST, 7 hours 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
903 PM CDT TUE JUL 19 2011
...CORRECTED FOR INCORRECT VERBIAGE...
.DISCUSSION...
THE BIGGEST CHALLENGE OVERNIGHT WILL BE CONVECTIVE CHANCES AND
TEMPS. A VERY WARM AND MUGGY AIRMASS IS OVER THE REGION...WITH
DEWPOINTS POOLING AROUND 80 IN THE SOUTHERN VALLEY WITH RESULTANT
HEAT INDICES AROUND 115-120 LOCALLY. THESE HIGH DEWPOINTS MAY HOLD
TEMPS UP OVERNIGHT AND WILL RAISE A BIT HERE. THE BIGGER
CHALLENGE WILL BE CONVECTIVE DEVELOPMENT IN THIS STRONGLY CAPPED
ENVIRONMENT WITH 700MB TEMPS AROUND +16C IN THE SOUTH. THE BIS/ABR
SOUNDINGS AT 00Z HAVE FREEZING LEVELS AROUND 16.6KFT AND EXTREME
INSTABILITY WITH CAPES AROUND 6500 J/KG...BUT ABOUT 150 J/KG OF
CIN. THIS CIN MAY BE TOUGH TO OVERCOME INITIALLY THIS EVENING.
THERE ARE SOME ELEVATED SHOWERS TRYING TO DEVELOP IN CENTRAL ND
AHEAD OF A SHORTWAVE NOW MOVING INTO WESTERN WYOMING. ONE
SUPERCELL HAS BROKE THE CAP IN WESTERN ND...BUT THAT HAS BEEN IT
SO FAR. THE LLJ IS PROGGED TO INCREASE TO AROUND 45KT AROUND 06Z
AND PROVIDE THE POTENTIAL FOCUS FOR STORMS IN CENTRAL ND...MOVING
INTO EASTERN ND AND WESTERN MN LATE TONIGHT INTO WED MORNING. THE
BEST POTENTIAL FOR SEVERE CONVECTION APPEARS TO BE IN THE WEST AND
NORTH...WITH THE CAP HOLDING IN THE SOUTH UNTIL PERHAPS LATER
TONIGHT. GIVEN THE EXTREME INSTABILITY THOUGH...AND 40-50KT OF
EFFECTIVE SHEAR...ANY STORMS THAT BREAK THE CAP COULD BECOME
SEVERE WITH HEAVY RAIN. THE CURRENT THINKING IS THAT STORMS WILL
DEVELOP/MOVE INTO THE WESTERN AREAS TOWARDS 06Z...THEN SPREAD EAST
INTO WED MORNING...WITH THE BEST POTENTIAL IN THE NORTH. WILL ADD
A MENTION FOR SEVERE STORMS WITH WINDS/HEAVY RAIN IN THE NORTH
AFTER 06Z.
&&
.AVIATION...
KEPT ALL SITES IN VFR RANGE WITH QUESTIONS ON WHERE CONVECTION
WILL EVOLVE OVERNIGHT. IT SHOULD GET BREEZY WED AFTERNOON WITH
WESTERLY WINDS GUSTING OVER 25KT AT TIMES BY EVENING BEHIND A COLD
FRONT.
&&
.PREV DISCUSSION... /ISSUED 242 PM CDT TUE JUL 19 2011/
DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL
THROUGH FROPA TOMORROW AND TEMPERATURES. MODELS PRETTY CLOSE ON
TIMING OF FROPA TOMORROW AND WILL USE BLEND FOR FORECAST.
UNCERTAINTY CONTINUES ON POTENTIAL FOR ADDITIONAL LATE AFTERNOON AND
EVENING CONVECTION AND STRENGTH. CURRENT CONVECTION ACROSS NW-N
CENTRAL MN ASSOCIATED WITH IMPULSE RIDING CREST OF RIDGE AND IN ZONE
OF COOLER MID LEVEL TEMPERATURES AND HAS SO FAR BEEN NON SEVERE.
WITH WAVE PASSAGE SUBSIDENCE AND WARMER MID LEVEL TEMPERATURES MAY
HOLD OFF CONVECTION FARTHER WEST. FAVORED LOCATION AT THIS POINT
SEEMS ALONG AND NORTH OF WARM FRONTAL BOUNDARY ROUGHLY BISECTING FA
FROM WEST TO EAST. WITH INSTABILITY AND DEEP MOISTURE ANY STORMS
THAT GET GOING LIKELY TO BECOME SEVERE WITH HEAVY RAIN A THREAT WITH
PRECIPITABLE H2O VALUES AROUND 2 INCHES. LESS UNSURE WHAT WILL
HAPPEN FARTHER UPSTREAM AND SOUTH OF WARM FRONT WHERE CAP STRONGEST.
WILL MAINTAIN EITHER DRY OR SLIGHT CHANCES WITH UNCERTAINTY. LOOKS
TO BE ONE LAST SULTRY NIGHT ACROSS FA AND WILL MAINTAIN HEAT
HEADLINES AS TEMPERATURES AND DEWPOINT HOLD UP.
PREFRONTAL TROUGH/COOL FRONT REACHES NW FA MID MORNING...VALLEY
REGION AROUND 18Z EXITING FA BY 00Z. CONVECTION ALONG BOUNDARY IN
QUESTION AS STRONG CAP IN PLACE AND BY TIME MID LEVEL COOLS BOUNDARY
WELL EAST. BEST POTENTIAL MAY BE ACROSS FAR NORTH CLOSER TO UPPER
SUPPORT AND WILL KEEP CHANCE POPS THIS AREA. CONVECTIVE POTENTIAL
FARTHER SOUTH DEEPER IN THE WARM AIRMASS STILL IN QUESTION AND MAY
REMAIN DRY THROUGH FROPA. WILL LIKELY SEE ONE MORE DAY OF HOT/HUMID
CONDITIONS AS DRIER AIR DOES NOT START PUSHING INTO LATE IN THE DAY.
BREEZY TO WINDY CONDITIONS IN WAKE OF FROPA WITH NORTHERN AREAS HAVE
BEST POTENTIAL TO REACH ADVISORY CRITERIA.
STILL LOOKS LIKE WE WILL BE ABLE TO FINALLY END HEAT HEADLINES WED
NIGHT AS MUCH LOWER DEWPOINTS FINALLY SPREAD ACROSS THE REGION. WITH
TROUGH THROUGH FA.
BACK TO MORE AVERAGE CONDITIONS ACROSS FA THURSDAY AND HIGH PRESSURE
BUILDS IN. DEWPOINTS MUCH MORE TOLERABLE AND TEMPERATURES NEAR
AVERAGE.
WARM ADVECTION/LOW LEVEL MOISTURE FLUX INCREASE THURSDAY NIGHT INTO
FRIDAY. MODELS DIFFER SOMEWHAT IN FRONTAL POSITION SO WILL NOT
INCREASE POPS ANY HIGHER THAN SLIGHT CHANCE. TEMPERATURES TO REMAIN
TYPICAL OF MID JULY.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE FRIDAY NIGHT
THROUGH THE DAY ON SATURDAY AS ANOTHER LOW PRESSURE SYSTEM AND
SURFACE COLD FRONT MOVE ACROSS THE NORTHERN PLAINS. WILL KEEP POPS
IN THE CHANCE CATEGORY FOR NOW. THEREAFTER...AN UPPER RIDGE BUILDS
ACROSS THE NORTHERN ROCKIES ON MONDAY AND SHIFTS EASTWARD BY
MID-WEEK. ANY SHORT-WAVE ENERGY MOVING UP AND OVER THE RIDGE MAY
TRIGGER ADDITIONAL THUNDERSTORMS...BUT WILL KEEP FORECAST DRY GIVEN
HIGH UNCERTAINTY WITH STRENGTH AND TIMING OF MESOSCALE FEATURES.
TEMPERATURES THIS WEEKEND INTO NEXT WEEK ARE EXPECTED TO BE NEAR
SEASONAL NORMALS WITH HIGHS IN THE LOWER 80S AND LOWS AROUND 60
DEGREES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.
&&
DKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 624 AM CDT TUE JUL 19 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 624 AM CDT TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX WILL EXIT THE REGION EARLY THIS MORNING. THIS STORM PRODUCED VERY HEAVY RAINFALL OF UP TO 5 INCHES ALONG ITS PATH FROM CASSELTON TO FARGO AND EASTWARD...FLASH FLOOD WARNINGS ARE IN EFFECT THROUGH THE MORNING HOURS. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ALONG AND EAST OF THE RED RIVER VALLEY THIS AFTERNOON AND OVERNIGHT. THE MAIN THREATS WILL BE LARGE HAIL...STRONG WINDS...AN ISOLATED TORNADO...AND HEAVY RAINFALL. THE HUMID CONDITIONS AND HOT TEMPERATURES WILL ALLOW HEAT INDEX VALUES TO CLIMB TO NEAR 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST MINNESOTA ON WEDNESDAY. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 336 AM CDT WED JUL 20 2011 NDZ006-007-014-015-200900- BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND- 336 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER...NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 400 AM CDT... AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 10 MILES EAST OF LEEDS...OR 21 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CANDO AND CONSIDINE AROUND 350 AM CDT. STARKWEATHER...NEWVILLE AND GARSKE AROUND 400 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 402 AM CDT WED JUL 20 2011 NDZ006-007-014-015-200930- BENSON ND-CAVALIER ND-RAMSEY ND-TOWNER ND- 402 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER... NORTHWESTERN RAMSEY...SOUTHWESTERN CAVALIER AND NORTHERN BENSON COUNTIES UNTIL 430 AM CDT... AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR LEEDS...OR 25 MILES NORTHWEST OF DEVILS LAKE... MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... CHURCHS FERRY AROUND 410 AM CDT. MAZA AROUND 420 AM CDT. CANDO AROUND 425 AM CDT. STARKWEATHER...NEWVILLE AND GARSKE AROUND 430 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 404 AM CDT WED JUL 20 2011 NDZ008-016-026-054-200930- EASTERN WALSH COUNTY ND-NELSON ND-PEMBINA ND-WESTERN WALSH COUNTY ND- 404 AM CDT WED JUL 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALSH...SOUTHWESTERN PEMBINA AND EXTREME NORTHEASTERN NELSON COUNTIES UNTIL 430 AM CDT... AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 14 MILES SOUTHWEST OF PARK RIVER...OR 29 MILES WEST OF GRAFTON...MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LANKIN AROUND 410 AM CDT. PARK RIVER AROUND 425 AM CDT. HOOPLE AND EDINBURG AROUND 430 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 09:16 UTC.
19 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.
Hail fell in various sizes, with one inch diameter being the largest.
A large tree fell on a house.
An observer also measured 1.51 inches of rain.
Hail fell in various sizes from dimes to golf balls.
A tree fell on a pickup truck with no reported injuries. The time was estimated based on radar imagery.
Large trees were blown down in Fordville. The time was estimated.
Large trees were blown over in Forest River.
Power poles were blown down at the intersection of North Dakota 18 and Walsh 15. The time was estimated.
A group of power poles was blown over.
A steel pole barn was destroyed.
Several large tree limbs were broken down and a few tall evergreen trees were snapped around Knox. The grain elevator doors were also blown off.
Several tree branches were blown down.
The wind gust was measured by the Grafton NDAWN.
A tree was snapped in a shelterbelt along Interstate 29.
A tree was snapped and a wooden roadside sign was broken down.
A lightning strike was presumed to have been the source of a house fire. The time was estimated.
A 60 foot tall pine tree was uprooted and a 1 foot diameter oak tree was snapped off. Shingle damage also occurred.
Five to ten inch diameter tree branches were blown down.
A NOAA wind profiler at Leeds measured the 2 minute average sustained wind speed.
A few large branches were blown down.
Several large three to five inch diameter tree branches were broken down at a farmstead. Power lines were also blown down.
Corn fields were flattened by winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313614, 313605, 313606, 334235, 313615, 313607, 313616, 313608, 313617, 313609, 313619, 313621, 313624, 313625, 334239, 334240, 313611, 313612, 334241, 313627, 334242, 334243, 313613, 334245.